MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK TIBIAL IMPACTOR; SURGICAL INSTRUMENT FOR KNEE

MEDACTA INTERNATIONAL SA GMK TIBIAL IMPACTOR; SURGICAL INSTRUMENT FOR KNEE
Catalog Number 02.02.10.0001
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 29 apr 2019: lot 1411565: (b)(4) items manufactured and released on 06-oct-2014.No anomalies found related to the problem.To date, no similar event has ever been reported.Preliminary investigation from r&d (b)(4): from the analysis of the photos it is not clear the reason for the detachment of plastic pieces during final femoral impactions.We can imagine that the instruments was used against edges of metal instruments (tibial baseplate, cutting blocks) or that the instrument was used with excessive force (confirmed from the rounded and flattened corner of the blue impactor).
 
Event or Problem Description
During final impaction of the definitive femur, blue plastic splinters detached from the femoral impactor.The surgeon took about 10 minutes to remove them and check that they did not stay in the joint.The surgery was completed successfully.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager: the visual inspection confirmed what reported into the complaint form.We discovered a breakage of a little piece of blue plastic impactor.In addition, there are signs af damage on the external profile of the impactor probably due to a improper use or excessive force during impactions against instrument metal edges.The tibial impactor is one of the most critical instrument in terms of wear due to the different steps in witch it can be used during the surgery (piece produced in 2014).

Brand Name
GMK TIBIAL IMPACTOR
Common Device Name
SURGICAL INSTRUMENT FOR KNEE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8564990
Report Number3005180920-2019-00326
Device Sequence Number19294044
Product Code LXH
UDI-Device Identifier07630040764834
UDI-Public07630040764834
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02.02.10.0001
Device Lot Number1411565
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2019
Supplement Date Received by Manufacturer04/01/2019
Initial Report FDA Received Date04/30/2019
Supplement Report FDA Received Date07/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age65 YR